Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook


Anit-depressant weight gain



I am taking Savella. I have tried numerous other anti-depressants, for migraine, and Savella is the first that actually seems to be working. I have also tried a host of other meds. So switching to another one is not the answer. Although Savella is reported to be weight neutral, or even cause weight loss, I am gaining weight! I have increased my exercise to help combat this. I am also watching my diet. What else can I do? And will this keep going on as long as I take the med, because I will probably be on it long-term. Right now I am trying to work out a least 4 days a week, 5 if I can, for at least 40 minutes.


You're doing the right things to combat the weight gain. You could work with your doctor to see if adjusting the dose stops the weight gain or if a second medication might help. Topiramate can be helpful for both pain and weight gain. I don't have experience with Savella, but a specialist in fibromyalgia might have further thoughts.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati